Minnesota, 2016

Hail in Minnesota, May 24, 2016

May 24, 2016 · NWS DLH · 1 event in 1 county or zone

A thunderstorm produced nickel-size hail over central Minnesota during the afternoon of May 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm produced nickel-size hail over central Minnesota during the afternoon of May 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 24, 6:11 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 24, 6:11 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
711 PM CDT TUE MAY 24 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 535 PM CDT Tue May 24 2016

Main concerns this afternoon include isolated thunderstorm chances
this evening and the approaching storm system for Wednesday.

Several lingering boundaries from this morning's convection, along
with moderate instability of 800-1250 J/kg of MUCAPE have
supported storm isolated storm initiation in spite of the large
scale subsidence over northeast Minnesota and much of northwest
Wisconsin. A few storms may be strong to severe with large hail
and damaging wind gusts possible.

Storms will subside as the boundary layer stabilizes with sunset.
Look for areas of fog to develop, especially adjacent to Lake
Superior. The area of fog over the lake has periodically moved
inland affecting Grand Marais with visibility less than one-
quarter mile. Otherwise look for fairly quiet conditions with
clearing skies overnight.

Guidance is in fairly good agreement with the timing and placement
of a strong shortwave trough and associated vorticity maxima with
the approaching system on Wednesday. Confidence is higher than
average in a band of showers with embedded thunderstorms pushing
northeastward through central Minnesota and into the Northland
during the mid-morning hours. Widespread rainfall amounts of one-
quarter to three-quarters of an inch are expected as this feature
moves through, which will help ease the wildfire concerns
considerably. NAM and GFS are indicating a bit of elevated
instability ahead of the line and a strong storm or two is not out
of the question.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 535 PM CDT Tue May 24 2016

Active weather pattern looks to be in place for much of the extended
periods, with a couple of more significant systems to affect the
region, one for Wed-Thur, and a second for the Sat-Sun time frame.

The first aforementioned system should be well underway at the
beginning of the extended periods Wed evening, with rather gusty
east winds and widespread rain and embedded thunderstorms lifting
steadily northward across the Duluth CWA.  Most model guidance
points to widespread rains of more than a half inch area-wide with
this system, which should act to further improve the spring fire
weather situation.

While the various short term models are likely over-forecasting the
magnitude of potential instability across the southeast half of the
CWA Thursday afternoon, there is little reason to believe that the
placement is not in the ball park.  In addition, roughly 40 knots of
deep layer shear will also be in place.  There is some disagreement
between the various models on timing and placement of forcing for
ascent, but the main trof axis aloft will still be to our west, and
the warm front should lie across portions of northwest Wisconsin.
With all this in mind, we will need to closely monitor the severe
potential for Thursday evening to the south/east of Duluth.

After a brief break in the organized precip and shower/TStorm
activity, chances for rain and TStorms should ramp up once again Fri
night into the weekend as the next significant S/W trof rotates
northward from the plains states into the upper midwest. At this
time, it still appears that the primary period for rain will be
Saturday into early Sunday, but again, uncertainty on timing still
exists this far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 654 PM CDT Tue May 24 2016

Scattered thunderstorms this evening to affect KBRD for the next
few hours, which may also affect KDLH and KHYR, though the
confidence is much lower and have only gone with vcsh for now. An
area of fog and stratus is beginning to move into the KDLH
area...and should affect the terminal with ifr stratus and fog for
most of tonight. Stratus should also move into KHYR...but
confidence in timing is much lower.  Showers are expected to move
into the area from the southwest after 18z, with mainly vfr
ceilings and visibilities for now, though lower is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  57  50  65 /  20  70  70  40
INL  53  73  53  75 /  10  60  60  60
BRD  56  70  56  78 /  20  80  60  30
HYR  52  73  57  80 /  20  80  70  30
ASX  48  62  51  69 /  20  70  70  50

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...Miller
AVIATION...LE
Hazardous weather outlook, May 24, 3:00 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT TUE MAY 24 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251215-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
400 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND BRIEF
DAMAGING WIND GUSTS THE MAIN THREAT.

AREAS OF FOG NEAR LAKE SUPERIOR MAY REDUCE VISIBILITY BELOW ONE-
QUARTER MILE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER
OF THE WEEK AND THROUGH THE UPCOMING HOLIDAY WEEKEND. SOME OF THE
STORMS MAY BE STRONG WEDNESDAY AND AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING.

LSZ121-140>148-251215-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
400 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER WESTERN LAKE
SUPERIOR. SOME OF THE STORMS MAY PRODUCE FREQUENT CLOUD TO WATER
LIGHTNING...HAIL...AND BRIEF WIND GUSTS GREATER THAN 35 KNOTS.

IN ADDITION TO THE THUNDERSTORMS...THERE IS A POTENTIAL FOR FOG
OVERNIGHT REDUCING VISIBILITY TO LESS THAN ONE-QUARTER MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHEAST WINDS AROUND 20 KNOTS...AND RESULTANT WAVES WILL CREATE
CONDITIONS HAZARDOUS TO SMALL CRAFT ACROSS THE WESTERN TIP OF LAKE
SUPERIOR WEDNESDAY AND WEDNESDAY NIGHT.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY FOR THE REMAINDER OF
THE WEEK AND THROUGH THE UPCOMING WEEKEND. SOME OF THE STORMS MAY
BE STRONG.

HUYCK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 24, 6:20 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT TUE MAY 24 2016

MNZ034-036-250045-
SOUTH AITKIN-CROW WING-
720 PM CDT TUE MAY 24 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...

AT 719 PM CDT...A STRONG THUNDERSTORM WAS NEAR LASTRUP...OR 17 MILES
SOUTHEAST OF BRAINERD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...GARRISON...BAY LAKE...CAMP LAKE...PINE CENTER AND
ERSKIN LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4641 9388 4625 9363 4624 9381 4616 9381
      4616 9415
TIME...MOT...LOC 0019Z 223DEG 21KT 4613 9401

LE
Special weather statement, May 24, 6:41 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT TUE MAY 24 2016

MNZ036-250115-
SOUTH AITKIN-
741 PM CDT TUE MAY 24 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN COUNTY...

AT 741 PM CDT...A STRONG THUNDERSTORM WAS OVER AITKIN...OR 15 MILES
NORTH OF MILLE LACS LAKE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...AITKIN...MALMO...GLEN...RIPPLE LAKE...GLORY...HASSMAN AND
ROSSBURG.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4663 9369 4662 9361 4648 9330 4629 9357
      4652 9381
TIME...MOT...LOC 0041Z 314DEG 13KT 4654 9365

LE
Local storm report, May 24, 6:44 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
744 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             PINE RIVER              46.72N 94.41W
05/24/2016  E0.25 INCH       CASS               MN   PUBLIC

            LOTS OF PEA SIZED HAIL.

&&

WL
Local storm report, May 24, 7:03 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             2 SW ROSSBURG           46.52N 93.61W
05/24/2016  M0.50 INCH       AITKIN             MN   TRAINED SPOTTER

            PEAS TO 0.5 INCH HAIL.

&&

WL
Special weather statement, May 24, 7:11 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
811 PM CDT TUE MAY 24 2016

MNZ012-250200-
NORTHERN COOK/NORTHERN LAKE-
811 PM CDT TUE MAY 24 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAKE AND
NORTHWESTERN COOK COUNTIES...

AT 809 PM CDT...A STRONG THUNDERSTORM WAS 16 MILES NORTH OF BASSWOOD
LAKE...OR 29 MILES NORTHEAST OF ELY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SAGANAGA LAKE...ALPINE LAKE AND LITTLE SAGANAGA LAKE AROUND 900 PM
  CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GABIMICHIGAMI LAKE...
KNIFE LAKE...KEKEKABIC LAKE...ENSIGN LAKE...THOMAS LAKE AND CROOKED
LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4815 9081 4791 9103 4820 9178 4820 9172
      4818 9171 4806 9140 4807 9137 4808 9125
      4816 9114 4818 9109 4819 9103 4821 9099
TIME...MOT...LOC 0109Z 299DEG 25KT 4830 9159

LE
Special weather statement, May 24, 7:28 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
828 PM CDT TUE MAY 24 2016

MNZ025-034-250200-
NORTH CASS-CROW WING-
828 PM CDT TUE MAY 24 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS AND NORTH CENTRAL
CROW WING COUNTIES...

AT 826 PM CDT...A STRONG THUNDERSTORM WAS NEAR PONTORIA...OR 20
MILES SOUTHEAST OF WALKER...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FIFTY LAKES...WABEDO...LONGVILLE...WOMAN LAKE...INGUADONA...PONTORIA...BIG
PORTAGE LAKE...HAY LAKE AND LAKE ADA.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4708 9423 4686 9398 4673 9433 4674 9435
      4680 9434 4680 9441 4687 9449
TIME...MOT...LOC 0126Z 231DEG 23KT 4685 9433

LE

The radar

The Duluth radar (KDLH), 159 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
May 24, 7:33 PM CST
Where
Cass County, 1.98 mi NE of Pontoria
Measured
0.88 in hail
Reported by
Public
Coordinates
46.890, -94.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638939.